WHAT IS OVERDOSE
There are a few definitions, but here at Harbour, an overdose is as simple as when a person has too much of one or more substances. A substance can be anything from a prescribed or over the counter medication to an illegal drug, or even alcohol.
When a person has too much, the substance can become too overpowering or too toxic for the body to cope with and that is when we start seeing the symptoms of an overdose.
Follow the links for more information:
- how to prevent overdose
- what to do if someone is experiencing an overdose
- learn about Naloxone, which can be given to someone who is experiencing a heroin overdose.
Who can overdose?
Overdoses can happen for any number of reasons and to any person of any age, they are not always intentional.
Some people can be more susceptible to overdosing, for example if they are not used to taking certain substances or have had a period of abstinence. We also need to remember that people who use substances regularly and have developed a tolerance are also at risk of overdose as the purity of the substance used can change.
What does overdose look like?
This depends entirely on the type of substance used, the amount used and the person who is using it. The first changes we would most likely see in a person who is overdosing would be to the vital signs; things like pulse, blood pressure, temperature and breathing.
When thinking of a depressant substance like alcohol or an opiate our vital signs will likely reduce. The person overdosing can appear sleepy or confused, they might feel cooler to touch and have clammy skin. We could see them become paler and their lips becoming a bluey/grey colour as less oxygen will be circulating in their body.
If a person overdoses using a stimulant, like amphetamine or cocaine we could see the opposite happen to their vital signs. Their breathing, pulse and temperature would all increase and they could even start to feel some pain in their chest as their heart will be working harder than usual and they may not be able to slow it down, like when we exercise. We could also see some behavioural changes, the person may appear scared and anxious or they might even start seeing or feeling things other people don’t see or feel; some people call this drug induced psychosis.
Learning about overdose is important, as if people around you are experimenting with drugs it’s crucial to know how to respond. If you need any advice or support, get in touch with Harbour on 01752434343 or firstname.lastname@example.org.
In an emergency, always call 999.